Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 12, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 3, 2002, 7:12 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 2002, 7:12 PM MDT (01:12 UTC)
- Expired
- Jun 3, 2002, 8:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties
Counties Adams County, CO, Arapahoe County, CO, Denver County, CO
The radar
The Denver radar (KFTG), 4 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 7:17 PM MDT | Hail 1.75 | Aurora, CO | |
| Jun 3, 7:36 PM MDT | Hail 1.75 | Denver, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 2:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
037 WUUS55 KBOU 040112 SVRDEN COC001-005-031-040200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 711 PM MDT MON JUN 3 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ADAMS COUNTY IN NORTHEAST COLORADO NORTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO CENTRAL DENVER COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF NORTHERN DENVER * UNTIL 800 PM MDT * AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL DENVER...MOVING NORTH AT 30 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...WESTERN AURORA...COMMERCE CITY...NORTHERN DENVER...NORTHGLENN... THORNTON...WESTMINSTER AND FEDERAL HEIGHTS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:45 PM MDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 3, 2:45 PM MDT, 4 hours 27 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 245 PM MDT MON JUN 03 2002 SHORT TERM DISCUSSION: MOISTURE AND LIFT ARE COMING TOGETHER THIS AFTERNOON WHICH WILL LIKELY MAKE FOR A SEVERE EVENING AND A SOGGY NIGHT ACROSS NRN COLO. DECENT LIFT IS TAKING PLACE OVER THE STATE ATTM AHEAD OF THE SLOW MOVING UPPER TROUGH AXIS WHICH IS NOW LOCATED OVER CNTRL UT AND SOUTH INTO NRN AZ. NEW 18Z DEN U/A SOUNDINGS FROM IHOP PROJECT SHOWING INCR INSTABILTY IN MID LVLS AS SFC MOISTURE HOLDS IN FROM BRISK SFC NORTHEASTERLIES. DIV-Q GRIDS HAVE AN EXTENDED PD OF LIFT OVR THE ERN PLAINS FROM CURRENT THROUGH EARLY WED. STRONGEST JET LVL WINDS ARE EXPECTED TO STAY OVER CNTRL NM THROUGH TONIGHT HOWEVER UPSLOPE AND GOOD LOW LVL MOISTURE ON THE PLAINS SHD BE SUFFICIENT TO CONTINUE THE FCST FOR LIKELY POPS TONIGHT AND TUESDAY. FCST SOUNDINGS SHOW GOOD CAPE VALUES EVEN INTO THE OVERNIGHT PD AS TEMPS ALOFT COOL FOR SUSTAINED INSTABILITY UNDER TROUGH. 700MB TEMPS SHD COOL DOWN 6-10 DEGC TO THE 1-3 DEGC RNG BY TUE AFTN. MESOETA WET BULB ZERO LVL IS SLIGHTLY HIR THAT YDYS RUN. THIS WOULD PUT THE SNOW LVL ARND 9500 TO 10000 FT FOR TUE MORNING AND THEN A LITTLE LOWER FOR WED MORNING BUT PCPN SHOULD BE COMING TO AN END BY THEN. WILL WAIT FOR LATER RUNS TO DETERMINE EXACT END OF PCPN AND MID LVL TEMPS. UPSLOPE UP TO 650MB CONTINUES AND EVEN STRENGTHENS SLIGHTLY INTO TUE AFTN BEFORE WEAKENING TUE EVE. PCPN IN THE FORM OF SHOWERS SHD BEGIN TO TAPER OFF AROUND SUNSET WITH CLDS DECREASING BY WED MORN. THIS WOULD MATCH WITH THE DIV-Q GRADIENT NEAR 06Z WED WITH SUBSIDENCE ENSUING BY MIDDAY. COOL SFC TEMPS SHOULD MAKE FOR A STABLE DAY AND MSTLY SUNNY SKIES AS UPPER RIDGE BCMS MOSTLY IN CONTROL BY LATE WED. 700MB FLOW BEGINS A WESTERLY COMPONENT AFTER 18Z WED UNDER FURTHER SUBSIDENCE AND CONTINUES INTO THUR. SOUTHEASTERLIES DVLOP AT THE SFC BY THURS AFTN ACCORDING TO GFS WITH THETA-E INCR OVER HIR TRRN. TOO EARLY FOR DETAILS BUT WILL START WITH ISLD POPS FOR THUR AS TEMPS REBOUND. LONG TERM: RIDGE BEGINS TO FLATTEN AND WEAKEN FRI WITH SOUTHEASTERLY FLOW ON THE PLAINS AND THETA-E RIDGE NOSING BACK INTO NRN COLO. BROAD TROUGH AXIS PASSES OVR STATE SAT WITH A SFC COLD FRONT MOVING INTO CWA FROM THE NORTHWEST LATE SATURDAY INTO EARLY SUNDAY. MODEL RHS DRY OUT SIGNIFICANTLY BEHINDS THIS FRONT WITH NORTHWESTERLY FLOW THROUGHOUT THE COLO ATMOSPHERE. WILL KEEP CHANCE FOR TSTORMS EACH DAY IN EXTENDED DUE TO NORHWESTERLY FLOW AND POSSIBLE WAVES IN THE FLOW. FREDIN .DEN...NONE
In the hours before
Local storm report, Jun 3, 3:25 PM MDT, 3 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON JUN 03 2002
...PRELIMINARY STORM REPORT FOR JUNE 03 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM CEDAR POINT CO 1.75 INCH HAIL
06/03/02 ELBERT
0243 PM 1 N CEDAR POINT CO 0.75 INCH HAIL
06/03/02 ELBERT
0250 PM 1 SSE PARKER CO 1.00 INCH HAIL
06/03/02 DOUGLAS
0303 PM LUCERNE CO 1.00 INCH HAIL
06/03/02 WELD
0304 PM 9 N GENOA CO 1.75 INCH HAIL
06/03/02 LINCOLN
0308 PM 10 SW BENNETT CO 0.75 INCH HAIL
06/03/02 ARAPAHOE
RAYLocal storm report, Jun 3, 4:10 PM MDT, 3 hours 2 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE DENVER CO 410 PM MDT MON JUN 03 2002 ...PRELIMINARY STORM REPORT FOR JUNE 03 2002... TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... ....COUNTY LOCATION.... 0205 PM 2 W CEDAR POINT CO TORNADO 06/03/02 ELBERT 0230 PM CEDAR POINT CO 1.75 INCH HAIL 06/03/02 ELBERT 0243 PM 1 N CEDAR POINT CO 0.75 INCH HAIL 06/03/02 ELBERT 0250 PM 1 SSE PARKER CO 1.00 INCH HAIL 06/03/02 DOUGLAS 0303 PM LUCERNE CO 1.00 INCH HAIL 06/03/02 WELD 0304 PM 9 N GENOA CO 1.75 INCH HAIL 06/03/02 LINCOLN 0308 PM 10 SW BENNETT CO 0.75 INCH HAIL 06/03/02 ARAPAHOE 0337 PM 2 E GALETON CO 0.75 INCH HAIL 06/03/02 WELD 0339 PM 6 E ARAPAHOE PARK CO 0.75 INCH HAIL 06/03/02 ARAPAHOE 0355 PM 5 E ARRIBA CO 0.75 INCH HAIL 06/03/02 LINCOLN 0407 PM 9 S BENNETT CO 0.75 INCH HAIL 06/03/02 LINCOLN RAY
Local storm report, Jun 3, 4:45 PM MDT, 2 hours 27 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE DENVER CO 445 PM MDT MON JUN 03 2002 ...PRELIMINARY STORM REPORT FOR JUNE 03 2002... TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... ....COUNTY LOCATION.... 0205 PM 2 W CEDAR POINT CO TORNADO 06/03/02 ELBERT 0230 PM CEDAR POINT CO 1.75 INCH HAIL 06/03/02 ELBERT 0243 PM 1 N CEDAR POINT CO 0.75 INCH HAIL 06/03/02 ELBERT 0250 PM 1 SSE PARKER CO 1.00 INCH HAIL 06/03/02 DOUGLAS 0303 PM LUCERNE CO 1.00 INCH HAIL 06/03/02 WELD 0304 PM 9 N GENOA CO 1.75 INCH HAIL 06/03/02 LINCOLN 0308 PM 10 SW BENNETT CO 0.75 INCH HAIL 06/03/02 ARAPAHOE 0337 PM 2 E GALETON CO 0.75 INCH HAIL 06/03/02 WELD 0339 PM 6 E ARAPAHOE PARK CO 0.75 INCH HAIL 06/03/02 ARAPAHOE 0355 PM 5 E ARRIBA CO 0.75 INCH HAIL 06/03/02 LINCOLN 0405 PM 1 N BRIGHTON CO 0.75 INCH HAIL 06/03/02 WELD 0407 PM 9 S BENNETT CO 0.75 INCH HAIL 06/03/02 LINCOLN 0415 PM 3 E FT LUTON CO 1.00 INCH HAIL 06/03/02 WELD 0422 PM PARKER CO 0.75 INCH HAIL 06/03/02 DOUGLAS 0444 PM 5 SE BYERS CO 1.75 INCH HAIL 06/03/02 ARAPAHOE RAY
Local storm report, Jun 3, 5:32 PM MDT, 1 hour 40 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE DENVER CO 532 PM MDT MON JUN 03 2002 ...PRELIMINARY STORM REPORT FOR JUNE 03 2002... TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... ....COUNTY LOCATION.... 0205 PM 2 W CEDAR POINT CO TORNADO 06/03/02 ELBERT 0230 PM CEDAR POINT CO 1.75 INCH HAIL 06/03/02 ELBERT 0243 PM 1 N CEDAR POINT CO 0.75 INCH HAIL 06/03/02 ELBERT 0250 PM 1 SSE PARKER CO 1.00 INCH HAIL 06/03/02 DOUGLAS 0303 PM LUCERNE CO 1.00 INCH HAIL 06/03/02 WELD 0304 PM 9 N GENOA CO 1.75 INCH HAIL 06/03/02 LINCOLN 0308 PM 10 SW BENNETT CO 0.75 INCH HAIL 06/03/02 ARAPAHOE 0337 PM 2 E GALETON CO 0.75 INCH HAIL 06/03/02 WELD 0339 PM 6 E ARAPAHOE PARK CO 0.75 INCH HAIL 06/03/02 ARAPAHOE 0355 PM 5 E ARRIBA CO 0.75 INCH HAIL 06/03/02 LINCOLN 0405 PM 1 N BRIGHTON CO 0.75 INCH HAIL 06/03/02 WELD 0407 PM 9 S BENNETT CO 0.75 INCH HAIL 06/03/02 LINCOLN 0415 PM 3 E FT LUPTON CO 1.00 INCH HAIL 06/03/02 WELD 0422 PM PARKER CO 0.75 INCH HAIL 06/03/02 DOUGLAS 0444 PM 5 SE BYERS CO 1.75 INCH HAIL 06/03/02 ARAPAHOE 0503 PM HEREFORD CO TORNADO 06/03/02 WELC RAY
Local storm report, Jun 3, 5:37 PM MDT, 1 hour 35 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE DENVER CO 537 PM MDT MON JUN 03 2002 ...PRELIMINARY STORM REPORT FOR JUNE 03 2002... TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... ....COUNTY LOCATION.... 0205 PM 2 W CEDAR POINT CO TORNADO 06/03/02 ELBERT 0230 PM CEDAR POINT CO 1.75 INCH HAIL 06/03/02 ELBERT 0243 PM 1 N CEDAR POINT CO 0.75 INCH HAIL 06/03/02 ELBERT 0250 PM 1 SSE PARKER CO 1.00 INCH HAIL 06/03/02 DOUGLAS 0303 PM LUCERNE CO 1.00 INCH HAIL 06/03/02 WELD 0304 PM 9 N GENOA CO 1.75 INCH HAIL 06/03/02 LINCOLN 0308 PM 10 SW BENNETT CO 0.75 INCH HAIL 06/03/02 ARAPAHOE 0534 PM 15 E ROCK PORT CO 1.00 INCH HAIL 06/03/02 WELD 0337 PM 2 E GALETON CO 0.75 INCH HAIL 06/03/02 WELD 0339 PM 6 E ARAPAHOE PARK CO 0.75 INCH HAIL 06/03/02 ARAPAHOE 0355 PM 5 E ARRIBA CO 0.75 INCH HAIL 06/03/02 LINCOLN 0405 PM 1 N BRIGHTON CO 0.75 INCH HAIL 06/03/02 WELD 0407 PM 9 S BENNETT CO 0.75 INCH HAIL 06/03/02 LINCOLN 0415 PM 3 E FT LUPTON CO 1.00 INCH HAIL 06/03/02 WELD 0422 PM PARKER CO 0.75 INCH HAIL 06/03/02 DOUGLAS 0444 PM 5 SE BYERS CO 1.75 INCH HAIL 06/03/02 ARAPAHOE 0503 PM HEREFORD CO TORNADO 06/03/02 WELD 0534 PM 5 S FORT MORGAN CO 1.75 INCH HAIL 06/03/02 MORGAN RAY
Local storm report, Jun 3, 6:14 PM MDT, 58 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE DENVER CO 537 PM MDT MON JUN 03 2002 ...PRELIMINARY STORM REPORT FOR JUNE 03 2002... TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... ....COUNTY LOCATION.... 0205 PM 2 W CEDAR POINT CO TORNADO 06/03/02 ELBERT 0230 PM CEDAR POINT CO 1.75 INCH HAIL 06/03/02 ELBERT 0243 PM 1 N CEDAR POINT CO 0.75 INCH HAIL 06/03/02 ELBERT 0250 PM 1 SSE PARKER CO 1.00 INCH HAIL 06/03/02 DOUGLAS 0303 PM LUCERNE CO 1.00 INCH HAIL 06/03/02 WELD 0304 PM 9 N GENOA CO 1.75 INCH HAIL 06/03/02 LINCOLN 0308 PM 10 SW BENNETT CO 0.75 INCH HAIL 06/03/02 ARAPAHOE 0534 PM 15 E ROCK PORT CO 1.00 INCH HAIL 06/03/02 WELD 0337 PM 2 E GALETON CO 0.75 INCH HAIL 06/03/02 WELD 0339 PM 6 E ARAPAHOE PARK CO 0.75 INCH HAIL 06/03/02 ARAPAHOE 0340 PM 5N ARRIBA CO 0.75 INCH HAIL 06/03/02 LINCOLN 0355 PM 5 E ARRIBA CO 0.75 INCH HAIL 06/03/02 LINCOLN 0405 PM 1 N BRIGHTON CO 0.75 INCH HAIL 06/03/02 WELD 0407 PM 9 S BENNETT CO 0.75 INCH HAIL 06/03/02 LINCOLN 0415 PM 3 E FT LUPTON CO 1.00 INCH HAIL 06/03/02 WELD 0422 PM PARKER CO 0.75 INCH HAIL 06/03/02 DOUGLAS 0444 PM 5 SE BYERS CO 1.75 INCH HAIL 06/03/02 ARAPAHOE 0503 PM HEREFORD CO TORNADO 06/03/02 WELD 0534 PM 5 S FORT MORGAN CO 1.75 INCH HAIL 06/03/02 MORGAN RAY
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:10 PM MDT | Tornado Warning | BOU | Elbert | 50 min |
| Jun 3, 7:48 PM MDT | Tornado Warning | BOU | Lincoln | 42 min |
| Jun 3, 10:31 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.